Alert archive / Wisconsin / Flash Flood Watches in 2009

Flash Flood Watch 2, NWS La Crosse, WI

August 8, 20098 counties in Wisconsin; 4 counties in Minnesota

NWS La Crosse, WI issued this flash flood watch at Aug 8, 2009, 3:41 AM CDT for 8 counties in Wisconsin; 4 counties in Minnesota. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2009, 3:41 AM CDT (08:41 UTC)
Expired
Aug 9, 2009, 2:23 AM CDT
In force
23 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Dodge County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 37 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KARX 080841
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
341 AM CDT SAT AUG 8 2009

...POTENTIAL FOR FLASH FLOODING THIS MORNING AND AGAIN TONIGHT...

.A LARGE COMPLEX OF THUNDERSTORMS WILL CROSS THE AREA THROUGH THE
MID MORNING HOURS...WITH TORRENTIAL RAINFALL RATES UP TO 2 INCHES
PER HOUR...AND THE POTENTIAL FOR FLASH FLOODING ESPECIALLY IN
STEEP TERRAIN AND URBAN AREAS. THE THREAT FOR FLASH FLOODING WILL
REDEVELOP LATER THIS AFTERNOON AND TONIGHT AS MORE THUNDERSTORMS
POSSIBLY DEVELOP OVER THESE SAME WATERLOGGED AREAS. BETWEEN THE
TWO RAINFALL EVENTS...A FEW LOCATIONS COULD SEE BETWEEN 3 AND 6
INCHES OF RAIN. 

MNZ079-086>088-WIZ029-032>034-041>044-081645-
/O.NEW.KARX.FF.A.0002.090808T0841Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON
341 AM CDT SAT AUG 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND 
 WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
 MINNESOTA...DODGE...OLMSTED...WABASHA AND WINONA. IN 
 WISCONSIN...ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA 
 CROSSE...MONROE AND TREMPEALEAU.

* THROUGH LATE TONIGHT

* A LARGE COMPLEX OF THUNDERSTORMS WHICH HAS BROUGHT UP TO 4
  INCHES OF RAIN TO PORTIONS OF WEST CENTRAL WISCONSIN...WILL
  CONTINUE TO SINK SOUTHEAST THROUGH MUCH OF THE WATCH AREA
  THROUGH THE MID MORNING HOURS...WITH THE POTENTIAL FOR LOCALIZED
  FLASH FLOODING AS RAINFALL RATES WITH THE MOST INTENSE STORMS
  APPROACH OR EVEN EXCEED 2 INCHES PER HOUR. ANOTHER COMPLEX OF
  STORMS IS POSSIBLE TONIGHT...AND MAY RIDE OVER THE SAME AREAS
  BEING HIT WITH HEAVY RAIN THIS MORNING. THIS MAY LEAD TO A
  SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER
  OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BINAU
5 follow-up statements
000 
WGUS63 KARX 081237
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
737 AM CDT SAT AUG 8 2009

...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT...

.A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST
AWAY FROM THE AREA THROUGH THE MORNING. THIS COMPLEX DROPPED UP
TO 3 TO 6 INCHES OF RAIN FOR PORTIONS OF THE AREA...WITH SOME
FLASH FLOODING.

LATER THIS AFTERNOON AND TONIGHT...ANOTHER COMPLEX OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO
CENTRAL WISCONSIN. WHILE UNCERTAINTY REMAINS EXACTLY WHERE THIS
COMPLEX OF STORMS DEVELOPS...THERE IS A CHANCE THE STORMS WILL
AFFECT WATERLOGGED AREAS HIT BY LAST NIGHTS STORMS. THE POTENTIAL
EXISTS FOR ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF
TIME...WHICH COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING.

MNZ079-086>088-WIZ029-032>034-041>044-082045-
/O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON
737 AM CDT SAT AUG 8 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED...
 WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK...
 JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU.

* THROUGH LATE TONIGHT

* A LARGE COMPLEX OF THUNDERSTORMS WHICH HAS BROUGHT 3 TO 6 INCHES
  OF RAIN TO PORTIONS OF THE AREA...WILL CONTINUE TO SINK
  SOUTHEAST AND OUT OF THE AREA BY MID TO LATE MORNING. ANOTHER
  COMPLEX OF STORMS IS POSSIBLE TONIGHT...AND MAY RIDE OVER THE
  SAME AREAS HIT WITH HEAVY RAIN OVERNIGHT. THIS MAY LEAD TO A
  SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER
  OCCUR AND HIT THESE AREAS.

* SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK
  FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BINAU
000 
WGUS63 KARX 081555
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT AUG 8 2009

...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT...

.LATER THIS AFTERNOON AND TONIGHT...ANOTHER COMPLEX OF THUNDERSTORMS
IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO CENTRAL
WISCONSIN. IT APPEARS THESE STORMS COULD AFFECT WATERLOGGED AREAS
HIT BY LAST NIGHTS STORMS. THE POTENTIAL EXISTS FOR AT LEAST
ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH
COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING.

MNZ079-086>088-WIZ029-032>034-041>044-090000-
/O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON
1055 AM CDT SAT AUG 8 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED...
 WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK...
 JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU.

* THROUGH LATE TONIGHT

* ANOTHER COMPLEX OF STORMS IS EXPECTED TONIGHT...AND COULD RIDE
  OVER THE SAME AREAS HIT WITH HEAVY RAIN LAST NIGHT. THIS MAY
  LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND
  STORM CLUSTER OCCUR AND HIT THESE AREAS.

* SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND 
 CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS 
 RUNOFF CONTINUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

THOMPSON
000 
WGUS63 KARX 082015
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SAT AUG 8 2009

...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT...

.ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
CENTRAL MINNESOTA INTO CENTRAL WISCONSIN LATE THIS AFTERNOON AND
THIS EVENING. IT APPEARS THESE STORMS COULD AFFECT WATERLOGGED
AREAS HIT BY LAST NIGHTS STORMS. THE POTENTIAL EXISTS FOR AT LEAST
ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH
COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING.

MNZ079-086>088-WIZ029-032>034-041>044-090415-
/O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON
315 PM CDT SAT AUG 8 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED...
 WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK...
 JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU.

* THROUGH LATE TONIGHT

* ANOTHER COMPLEX OF STORMS IS EXPECTED TONIGHT...AND COULD RIDE 
 OVER THE SAME AREAS HIT WITH HEAVY RAIN LAST NIGHT. THIS MAY 
 LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND 
 STORM CLUSTER OCCUR AND HIT THESE AREAS. 

* SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND 
 CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS 
 RUNOFF CONTINUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

THOMPSON
000 
WGUS63 KARX 090008
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT SAT AUG 8 2009

...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT...

.ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
CENTRAL MINNESOTA INTO CENTRAL WISCONSIN THIS EVENING. IT
APPEARS THESE STORMS COULD AFFECT WATERLOGGED AREAS HIT BY LAST
NIGHTS STORMS. THE POTENTIAL EXISTS FOR AT LEAST ANOTHER 1 TO 3
INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE
FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING.

MNZ086>088-WIZ041>044-090115-
/O.CAN.KARX.FF.A.0002.000000T0000Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DODGE-OLMSTED-WINONA-LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...LA CROSSE...
SPARTA/TOMAH...MAUSTON
708 PM CDT SAT AUG 8 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND
WISCONSIN HAS BEEN CANCELLED. ANY LARGE THUNDERSTORM DEVELOPMENT
IS NOW EXPECTED TO OCCUR NORTH OF THE AREA. HOWEVER...A FEW SHOWERS
AND THUNDERSTORMS CANNOT BE RULED OUT.

$$

MNZ079-WIZ029-032>034-090815-
/O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS
708 PM CDT SAT AUG 8 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT SUNDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE 
 FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...WABASHA. IN 
 WISCONSIN...BUFFALO...CLARK...JACKSON AND TREMPEALEAU.

* UNTIL 6 AM CDT SUNDAY

* ANOTHER COMPLEX OF STORMS IS EXPECTED TONIGHT...AND COULD RIDE 
 OVER THE SAME AREAS HIT WITH HEAVY RAIN LAST NIGHT. THIS MAY 
 LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND 
 STORM CLUSTER OCCUR AND HIT THESE AREAS. 

* SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND 
 CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS 
 RUNOFF CONTINUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AJ
000 
WGUS63 KARX 090723
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
223 AM CDT SUN AUG 9 2009

...STORMS REMAINING ISOLATED IN NATURE WITH NO THREAT OF FLASH FLOODING...

.THUNDERSTORMS TONIGHT HAVE REMAINED ISOLATED IN NATURE IN AREAS
WHICH SAW EXCESSIVE RAINFALL ON FRIDAY NIGHT. THUS...THE THREAT
FOR SIGNIFICANT OR WIDESPREAD FLASH FLOODING HAS COME TO AND END.

MNZ079-WIZ029-032>034-090830-
/O.CAN.KARX.FF.A.0002.000000T0000Z-090809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS
223 AM CDT SUN AUG 9 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND
WISCONSIN HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS WILL CONTINUE
OVERNIGHT BUT WILL NOT POSE A FLASH FLOOD THREAT. 

$$

BINAU

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 9:32 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 9:32 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
932 PM CDT FRI AUG 7 2009

.UPDATE...
SURFACE ANALYSIS AT MID EVENING SHOWS THE WARM FRONT BISECTING IOWA
FROM THE NORTHWEST CORNER TO THE SOUTHEAST CORNER. WATER VAPOR
IMAGERY SHOWING WEAK SHORTWAVE ROTATING THROUGH NEBRASKA. AS THIS
WAVE APPROACHES WESTERN IOWA CAP HAS BEEN ERODING AND CONVECTION WAS
BEGINNING TO DEVELOP OVER WEST CENTRAL IOWA. PROFILER DATA SHOWING
LOW LEVEL JET INCREASING 40 TO 50 KNOTS FROM KANSAS INTO WESTERN
IOWA. 08.00Z RUC INDICATES STRONG MOISTURE TRANSPORT WITH
ASSOCIATED LOW LEVEL JET NOSING INTO SOUTHERN MINNESOTA BY 06Z.
THUS EXPECT CONVECTION TO BECOME MORE WIDESPREAD DURING THE LATE
EVENING AND OVERNIGHT HOURS ACROSS NORTHERN IOWA AND SOUTHERN
MINNESOTA TO THE NORTH OF THE FRONT. WITH THE ELEVATED NATURE OF THE
CONVECTION WILL LIKELY SEE LARGE HAIL THREAT ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS.

CURRENT FORECAST DATABASE LOOKS WELL IN HAND WITH CONVECTION LIKELY
TO BLOSSOM ACROSS MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS.

&&

JLR

.PREV DISCUSSION...

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS WERE WITH POTENTIAL FOR SEVERE WEATHER
AND HEAVY RAINFALL TONIGHT THROUGH SUNDAY NIGHT...AS WELL AS
EFFECTS OF HEAT AND HUMIDITY ON SATURDAY.

AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NEBRASKA/SOUTH
DAKOTA BORDER. WARM FRONT EXTENDED FROM THE LOW ACROSS NORTHWEST
IOWA INTO CENTRAL IL. SURFACE DEW POINTS NEAR AND SOUTH OF THE FRONT
WERE IN THE LOWER TO MID 70S. CLOUDS AND RAIN ACROSS OUR FORECAST
AREA MUCH OF THE DAY HAVE MAINTAINED A STABLE ENVIRONMENT...WITH
MUCAPE OF 3000-4000J/KG RESIDING FURTHER WEST...WHERE SUNSHINE HAS
ALLOWED DESTABILIZATION ACROSS WESTERN IOWA AND EASTERN NEBRASKA.

WATER VAPOR IMAGERY INDICATED DISTINCT MID LEVEL CIRCULATION OVER
IDAHO. SEVERAL SHORT WAVE TROUGHS SEEN PROGRESSING NORTHEASTWARD
ACROSS THE SOUTHWEST U.S...ONE OF WHICH WAS ADVANCING ACROSS THE
KANSAS/NEBRASKA REGION. GOES SOUNDER DPI PRECIPITABLE WATER IMAGERY
INDICATED VALUES AROUND 45MM...1.8 INCHES...STREAMING NORTHWARD
ACROSS THE PLAINS.

DETERMINISTIC NCEP AND EUROPEAN MODELS IN THE 07.12Z DATA SUITE HAD
GOOD CLUSTERING WITH SURFACE AND UPPER LEVEL FEATURES. 07.15Z SREF
DATA CORROBORATED THESE DATA SETS. THIS GIVES FAIRLY HIGH CONFIDENCE
THAT OUR FORECAST AREA WILL HAVE ACTIVE WEATHER THIS WEEKEND...
HIGHLIGHTED BY POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY RAINFALL
AND AN ABRUPT INCREASE IN HEAT AND HUMIDITY.

TONIGHT...850MB SOUTHERLY WINDS OF 40-50KTS SHOULD CONTINUE BRINGING
CONSIDERABLE HIGH THETA-E AIR NORTHWARD...WITH PRECIPITABLE WATER
VALUES NEAR 2.00 INCHES. WARM CLOUD DEPTHS NEAR 4KM SUGGEST POTENTIAL
FOR EFFICIENT RAIN PRODUCTION AND THUS POTENTIAL FOR LOCALLY HEAVY
RAINFALL. UNTIL LOW LEVEL JET BEGINS VEERING SATURDAY MORNING...
IMPINGEMENT OF STRONG MOISTURE TRANSPORT ON WARM FRONT COULD RESULT
IN RAINFALL RATES OF 1-2 INCHES AN HOUR. THEREFORE....INCLUDED HEAVY
RAIN POTENTIAL IN CURRENT DATA BASE FOR MUCH OF THE AREA. PLEASE
REFERENCE HYDROLOGY SECTION BELOW FOR MORE DETAILS.

WITH REGARD TO SEVERE WEATHER POTENTIAL TONIGHT...MCS ACTIVITY
EXPECTED TO INITIATE IN SOUTHWEST MN AND NORTHWEST IOWA THIS
EVENING...THEN PROPAGATE TOWARD THE FORECAST AREA. WIND SHEAR VALUES
OF 40-50KTS HAVE BEEN A CONSISTENT SIGNAL...WHICH CERTAINLY SUPPORTS
POTENTIAL FOR SEVERE STORMS. ELEVATED CAPE OF 1000-1500J/KG
ABOVE THE COOL STABLE LAYER SUGGEST LARGE HAIL WOULD BE PRIMARY
THREAT AND MAINLY WEST OF THE MISSISSIPPI RIVER. PLEASE REFERENCE
LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC CONVECTIVE OUTLOOKS FOR
FURTHER INFORMATION.

SATURDAY INTO SATURDAY NIGHT...FOCUS OF THUNDERSTORMS AND ATTENDANT
HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL LIKEWISE SHIFT
NORTHWARD WITH MOVEMENT OF WARM FRONT. CONFIDENCE WAS GOOD IN THIS
AS A PROBABLE OUTCOME BASED 07.12Z DETERMINISTIC MODELS AND
07.15Z SREF 850MB AND 700MB TEMPERATURE DATA SETS. LOW LEVEL
MOISTURE CONVERGENCE IN COMBINATION WITH MUCAPE OF 3000-4000J/KG
POOLING ALONG THE FRONT SUGGEST POTENTIAL FOR SEVERE STORMS DURING
THE AFTERNOON AND EVENING. MEANWHILE...STRONG CAP SHOULD BE IN PLACE
OVER REST OF THE FORECAST AREA TO MITIGATE THUNDERSTORM DEVELOPMENT.

HEAVY RAINFALL AND ASSOCIATED RUNOFF ISSUES DUE TO HIGH RAINFALL
RATES AND POTENTIAL FOR REPETITION OF THUNDERSTORMS OCCUR MAINLY
SATURDAY NIGHT. THIS MAY BE A SIGNIFICANT ISSUE MAINLY IN PARTS OF
NORTH CENTRAL AND CENTRAL WI IN PROXIMITY TO THE WARM FRONT. IN
FACT...NAM/WRF WAS MOST ROBUST WITH RAINFALL AMOUNTS OF 2-4 INCHES
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. THEREFORE...OPTED TO
INCREASE RAIN CHANCES IN THESE LOCATIONS AND INCLUDE MENTION OF HEAVY
RAIN.

IN ADDITION TO HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL
POTENTIAL...COMBINATION OF HEAT AND HUMIDITY MAY PROMPT ISSUANCE
OF HEAT ADVISORIES FOR SATURDAY...MAINLY ACROSS NORTHEAST IOWA AND
SOUTHWEST WI...WHERE SURFACE TEMPERATURES AND DEW POINTS HIGHEST.
CHOSE TO ALLOW SUBSEQUENT FORECASTS TONIGHT TO ADDRESS THIS ISSUE.

SUNDAY INTO SUNDAY NIGHT...AN UNSTABLE AIR MASS WITH MUCAPE OF 3000-
4000J/KG SHOULD RESIDE AHEAD OF APPROACHING COLD FRONT. 0-6KM WIND
SHEAR OF 40-50KTS SHOULD ONCE AGAIN BE SUPPORTIVE FOR A FEW SEVERE
STORMS...PER CURRENT SPC DAY THREE OUTLOOK. LOCALLY HEAVY RAINFALL
COULD ALSO BE A FACTOR CONDUCIVE TO RAINFALL RUNOFF ISSUES...BUT
850MB MOISTURE TRANSPORT NOT NEAR AS ROBUST ON SUNDAY. AT THIS
TIME...IT APPEARS HIGHEST RAIN PROBABILITIES SHOULD OCCUR SUNDAY
AFTERNOON AND EVENING PER LATEST QPF IN NCEP AND EUROPEAN MODELS.

.LONG TERM...TUESDAY THROUGH FRIDAY

COMPARED TO THE ACTIVE WEATHER THIS WEEKEND...THE MEDIUM RANGE
APPEARS TO BE RATHER BENIGN. FORECAST CONFIDENCE WAS GOOD IN THIS
SOLUTION BASED ON 07.12Z DETERMINISTIC AND LATEST PROBABILISTIC DATA.
THESE DATA SETS INDICATED SURFACE HIGH PRESSURE BUILDING IN
INITIALLY...THEN GIVING WAY TO BUILDING HEIGHTS ALOFT DURING THE
LATTER PART OF THE WEEK. NO CHANGES WERE MADE TO EXTENDED OUTLOOK.

&&

.AVIATION...TONIGHT AND SATURDAY

FORECAST REMAINS UNCERTAIN FOR THE TAF SITES THROUGH TONIGHT...
BASICALLY WHEN THEY ARE NORTH OF A WARM FRONT. WARM FRONT SHOULD
MOVE NORTH ACROSS THE SITES BETWEEN 12-15Z SATURDAY...WHICH WILL
HELP CLEAR OUT THE LOW CLOUDS AND BRING CONDITIONS TO VFR. THESE VFR
CONDITIONS WILL PERSIST THROUGH THE REST OF THE DAY SATURDAY. UNTIL
THEN...PLAN ON LOW CIGS AS MOISTURE AND WARM AIR SOUTH OF THE FRONT
TRIES TO RUN INTO THE COLDER RAIN COOLED AIR AT THE TAF SITES.
THINKING IS THAT CURRENT MVFR TO IFR CIGS WILL DROP TO IFR AT BOTH
SITES BY MIDNIGHT. POTENTIAL EXISTS FOR LOWER CIGS THAN THAT...LIFR
OR EVEN VLIFR...BUT WILL LET LATER FORECASTS LOOK AT THAT
POSSIBILITY DUE TO THE BIG LOWERING FROM THE PREVIOUS FORECAST. IN
ADDITION...CLUSTER OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE
SITES...ESPECIALLY TONIGHT AS THE FRONT MOVES NORTH TOWARDS THE
SITES. RIGHT NOW ONLY INCLUDED VCTS/CB MENTIONS WITH SOME MVFR VSBYS
DUE TO BR. LATER FORECASTS CAN FINE TUNE ACTUAL TIMING.

&&

.HYDROLOGY...

MOISTURE CONTINUES TO INCREASE OVER THE AREA...WITH DEWPOINTS IN THE
70SF JUST SITTING TO THE SOUTHWEST. PRECIPITABLE WATER VALUES FROM
NOW THROUGH SUNDAY WILL RANGE FROM 1.5 TO 2.5 INCHES...ALSO
INDICATIVE OF A HEAVY RAIN ENVIRONMENT. IF A THUNDERSTORM
FORMS...TORRENTIAL DOWNPOURS ARE LIKELY WITH RAINFALL RATES OF 1 TO
2 INCHES PER HOUR. HEAVY RAIN IS POSSIBLE ACROSS ALL OF THE AREA
TONIGHT..SHIFTING TO AREAS ALONG AND NORTH OF I-94 FOR LATE SATURDAY
INTO SATURDAY NIGHT...THEN OVER NORTHEAST IOWA AND SOUTHWEST
WISCONSIN ON SUNDAY. IF THESE THUNDERSTORMS MOVE SLOWLY OR
REPEATEDLY MOVE ACROSS THE SAME AREA...SOME LOCALIZED FLOODING
ISSUES COULD DEVELOP.

AT THIS TIME...CERTAINTY WAS NOT HIGH ENOUGH IN DETAILS OF EXACT
AREAL EXTENT AND RAINFALL AMOUNTS THROUGH SATURDAY TO ISSUE A FLASH
FLOOD WATCH. HOWEVER...THIS WILL NEED TO BE MONITORED ONCE OVERNIGHT
RAINFALL HAS OCCURRED AND SUBSEQUENT MODEL DATA IS EVALUATED TO
PINPOINT LOCATIONS OF HEAVY RAINFALL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM/LONG TERM...THOMPSON
AVIATION/HYDROLOGY.....AJ
Hazardous weather outlook, Aug 7, 1:58 PM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT FRI AUG 7 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
158 PM CDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND A FEW ISOLATED THUNDERSTORMS WILL CONTINUE TO EXIT THE AREA
THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

FOCUS SHIFTS BACK TO THE WEST HEADING INTO THE EVENING HOURS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG WARM FRONT IN
WESTERN IOWA OR SOUTHWEST MINNESOTA AND THEN TRACK SOUTHEAST DURING
THE LATE EVENING OR OVERNIGHT HOURS. THE ATMOSPHERE WILL BE MORE
STABLE TO THE EAST THOUGH SO AS STORMS APPROACH FROM THE WEST...
IT IS UNCERTAIN HOW STRONG OR SEVERE THEY MAY BE. THE HIGHER RISK OF
SEVERE WEATHER APPEARS TO BE ACROSS NORTHEAST IOWA AND PARTS OF
SOUTHERN MINNESOTA FROM LATE EVENING ON. THE MAIN THREATS ARE LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS WITH RAINFALL OF 1 TO
2 INCHES PER HOUR IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER ANY LINGERING RAIN OR THUNDERSTORMS END SATURDAY MORNING...
THIS STRONG WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA. THIS
COULD SERVE AS A FOCUS FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT
LATE SATURDAY...MAINLY NORTH OF A LINE FROM WABASHA MINNESOTA TO
TOMAH AND ADAMS-FRIENDSHIP WISCONSIN. BESIDES MORE HEAVY RAIN...
LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. EVEN AN ISOLATED
TORNADO IS POSSIBLE.

SOUTH OF THIS WARM FRONT...HEAT AND HUMIDITY WILL CREEP NORTHWARD.
WARM TEMPERATURES ALOFT WILL LIKELY LIMIT THUNDERSTORM DEVELOPMENT.
HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S DURING
THE AFTERNOON AND EARLY EVENING HOURS OF SATURDAY AND SUNDAY...
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO
THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE
REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH
ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY.

AT THIS TIME IT APPEARS THE HEAVIEST RAIN MAY FALL IN DIFFERENT
AREAS TONIGHT AND SATURDAY NIGHT LESSENING THE FLOOD RISK. RAINS ON
SUNDAY MAY IMPACT THE ENTIRE REGION. EVEN SO...LOCAL FLOOD PROBLEMS
COULD DEVELOP FROM HIGH RAINFALL RATES AND THERE COULD BE LOCAL
RIVER RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED WEST OF THE MISSISSIPPI RIVER...ESPECIALLY
IN NORTHEAST IOWA AFTER 10 PM TONIGHT. OTHER GROUPS SHOULD MONITOR
HOW WEATHER DEVELOPS JUST IN CASE.

ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT...MAINLY
NORTH OF INTERSTATE 90. ALL AREAS COULD ALSO SEE A NEED FOR
ACTIVATION ON SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO FUTURE CALL IS SCHEDULED. A CALL WAS HELD WITH EMERGENCY
MANAGEMENT DIRECTORS AT 1 PM FRIDAY.

SHEA

In the hours before

Local storm report, Aug 8, 3:08 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     FLASH FLOOD      2 N STRUM               44.58N 91.39W
08/08/2009                   TREMPEALEAU        WI   LAW ENFORCEMENT

            MUDSLIDE ON COUNTY D

&&

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:49 AM CDTFlash Flood WarningARXBuffalo, Clark, Jackson, Trempealeau6 hr
Aug 8, 4:31 AM CDTFlash Flood WarningARXBuffalo, La Crosse, Monroe, Trempealeau, Vernon2 hr
Aug 8, 5:31 AM CDTFlash Flood WarningARXCrawford, Richland, Vernon118 min

Nearby

Flash Flood Watches in Wisconsin, 2009Flash Flood Watches in Minnesota, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.